Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS San Angelo, TX

August 14, 2005Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 14, 2005, 7:26 PM CDT for Nolan County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 7:26 PM CDT (00:26 UTC)
Expired
Aug 14, 2005, 11:30 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:10 PM CDTFLASH FLOOD15 S Sweetwater, TXROADS CLOSED IN NOLAN COUNTY DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 224 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 150032
FFWSJT
TXC353-150430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1130 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER MUCH OF NOLAN COUNTY...WITH RAINFALL RATES 
  OF UP TO 2 INCHES AN HOUR...MOVING NORTH AT 15 MPH.

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL IN ADDITION TO RAINFALL 
RECEIVED OVER THE LAST SEVERAL DAYS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...AND LOW WATER 
CROSSINGS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

LAT...LON 3210 10066 3209 10017 3251 10016 3251 10066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:13 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 3:13 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT SUN AUG 14 2005

.SHORT TERM...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUED THROUGH THE
MORNING HOURS ACROSS THE BIG COUNTRY...MAINLY ALONG AND NORTH OF
INTERSTATE 20. OTHER STORMS HAVE NOW DEVELOPED ACROSS MUCH OF THE
PERMIAN BASIN...AND ALONG AN OUTFLOW BOUNDARY DROPPING DOWN INTO
THE CENTRAL SECTIONS OF THE CONCHO VALLEY. THE MOST CONCENTRATED
AREA OF RAIN HAS BEEN DEVELOPING ALONG AND NORTH OF A WEAK COLD
FRONT RUNNING FROM THE OKC METRO AREA SOUTHWEST ACROSS PORTIONS OF
THE BIG COUNTRY AND THEN DOWN TO SOUTH OF MIDLAND...WITH THE FRONT
STILL LOOKING LIKE ITS OOZING SOUTHWARD THIS AFTERNOON. VERY SOGGY
AIR MASS...COLD FRONT AND SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...AND DIFFLUENCE FROM AN UPPER LOW SPINNING AWAY OFF THE
WEST...WIDESPREAD SHOWER AND THUNDERSTORMS TO CONTINUE.

ALTHOUGH RAINFALL INTENSITY HAS DECREASED THIS AFTERNOON ...
WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHWEST BIG COUNTRY.
MORE RAIN TONIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH MID
MORNING ON MONDAY. SAN ANGELO AND BROWNWOOD LIKELY ON THE SOUTHERN
EDGE OF THE MOST WIDESPREAD RAINFALL...WITH LESSER CHANCES
SOUTHEAST INTO THE NORTHWEST HILL COUNTRY.

.LONG TERM...
NO CHANGE IN AIR MASS FOR THE NEXT SEVERAL DAYS...AND WITH THE
COLD FRONT SLOWLY WASHING OUT SOMEWHERE ACROSS WEST CENTRAL
TEXAS...WILL CONTINUE HIGHER THAN GUIDANCE POPS INTO TUESDAY.
DRIER WEATHER HEADED INTO THE AREA BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  84  71  88 /  90  70  50  30
SAN ANGELO   73  86  72  90 /  70  60  50  30
JUNCTION     74  88  73  92 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

07
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 6:13 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT SUN AUG 14 2005

TXZ065-066-072-150015-

COKE TX-RUNNELS TX-TOM GREEN TX-
613 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR COKE...
RUNNELS AND TOM GREEN COUNTIES...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER GRAPE CREEK...OR ABOUT 11 MILES
NORTHWEST OF SAN ANGELO...MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARRIET BY 700 PM CDT
  ORIENT BY 710 PM CDT
  TENNYSON AND MILES BY   715 PM CDT

PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THIS
STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 14, 7:01 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT SUN AUG 14 2005

TXZ076>078-150100-

CROCKETT TX-SCHLEICHER TX-SUTTON TX-
701 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS EFFECTIVE
UNTIL 800 PM CDT FOR SCHLEICHER...CROCKETT AND SUTTON COUNTIES...

AT 656 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER I-10 NEAR THE CROCKETT-SUTTON
COUNTY LINE...OR ABOUT 14 MILES EAST OF OZONA...MOVING NORTH AT
ABOUT 15 MPH.  THERE ARE SEVERAL STRONG THUNDERSTORMS OVER WESTERN
SCHLEICHER AND EASTERN CROCKETT COUNTY AT THIS TIME.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE CROCKETT-SUTTON COUNTY LINE AND THE INTERSECTION OF
  US-190 AND RANCH ROAD 1828 BY 800 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:13 PM CDTFlash Flood WarningSJTSterling3 hr
Aug 14, 11:25 PM CDTFlash Flood WarningSJTNolan3 hr
Aug 15, 2:30 AM CDTFlash Flood WarningSJTNolan4 hr
Aug 15, 4:51 AM CDTFlash Flood WarningSJTCoke, Irion, Sterling, Tom Green4 hr
Aug 15, 8:27 AM CDTFlash Flood WarningSJTCoke, Sterling6 hr
Aug 15, 3:01 PM CDTFlash Flood WarningSJTSterling3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.